Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 64, NWS Green Bay, WI

July 23, 1999Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 23, 1999, 4:21 AM CDT for Vilas County, Wisconsin. It was in force for 74 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 4:21 AM CDT (09:21 UTC)
Expired
Jul 23, 1999, 5:35 AM CDT
In force
74 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:40 AM CDTThunderstorm Wind 50Manitowish Waters, WI
Jul 23, 5:00 AM CDTThunderstorm Wind 50Boulder Jct, WI
Jul 23, 5:05 AM CDTThunderstorm Wind 50Boulder Jct, WI
Jul 23, 5:25 AM CDTThunderstorm Wind 50Land O Lakes, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 230922 RRA
SVRGRB
WIC069-073-085-125-231035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
421 AM CDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN NORTH CENTRAL WISCONSIN
  NORTHERN MARATHON COUNTY IN CENTRAL WISCONSIN
  ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN
  VILAS COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 535 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LINE OF SEVERE THUNDERSTORMS FROM HURLEY TO
  PHILLIPS TO MEDFORD.  THE STORMS WERE MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LAC DU FLAMBEAU BY 440 AM CDT
  MINOCQUA BY 450 AM CDT
  TOMAHAWK BY 455 AM CDT
  MERRILL BY 455 AM CDT

THESE ARE DANGEROUS STORMS WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLH/TK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM CDT, 13 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM CDT, 13 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT THU JUL 22 1999

TYPICAL SUMMERTIME WEATHER SCENARIO TAKING SHAPE OVR THE FCST AREA AS
UPR LVL RDG OVR THE CNTRL U.S. TO BE THE DOMINATING FTR WITH WK
SHRTWVS/FNTL BOUNDARIES MVG AROUND ITS PERIPHERY. MAIN FCST CONCERN WL
BE TSTM THREAT LATE TNGT INTO FRI.

OLD MCS ACROSS THE NRN PLAINS FELL APART AS EXPECTED BUT HAS LEFT
SEVERAL BOUNDARIES FLOATING ABOUT. EXPECT ONLY DEBRIS CLDS FROM THIS FTR
THIS EVENING. SLOW-MVG WRMFNT OVR SRN WI/SRN MN A REAL QSTN MARK. WL THE
CAP BREAK AND ALLOW STORMS TO DVLP LIKE THEY DID ACROSS NRN IL LAST NGT
OR WL IT REMAIN QUIET? AT THIS POINT...FEEL THAT SOME CONVECTION PSBL...
HOWEVER IT SHOULD REMAIN TO THE SOUTH OF MY FCST AREA. FINALLY...BELIEVE
THAT ANOTHER MCS SHOULD DVLP BACK OVR THE NRN PLAINS TNGT AS DECENT
SHRTWV APPROACHES FROM SRN CANADA AND COMBINES RIGHT ENTRANCE RGN OF
JET. ASSUMING THIS MCS DOES DVLP...THE THICKNESS FIELDS WOULD TAKE IT
NORTH OF MY FCST AREA. DO NOT HAVE ENUF CONFIDENCE ON EXACT TRACK OF MCS
(OR ANY POTENTIAL OUTFLOW BOUNDARIES) TO DROP POPS OVR CNTRL WI.

FEEL THAT SCT TSTMS TO CONT THRU MOST OF FRI OVR NE WI AS NXT FROPA
APPROACHES FROM THE WEST. AN OUTSIDE CHC THAT SOME OF THESE STORMS MAY
BE SVR...BUT THIS WL DEPEND ON WHAT TRANSPIRES TNGT. WEATHER SHOULD THEN
TURN QUIET FOR FRI NGT AND SATURDAY AS WK RIDGING TAKES OVR.

MDLS SEEM TO BE IN GENERAL AGREEMENT THIS CYCLE WITH NO OVERWHELMING
DISCREPANCIES.

APRS THAT TEMPS WL REMAIN ABV NORMAL THRU THE WEEKEND AS UPR LVL RDG
REMAINS IN CONTROL. GUID HAS BEEN TOO WARM THE PAST FEW DAYS AND SEEMS
TO HAVE THAT SAME TREND ON THE 12Z RUN. WL TREND A FEW DEGS BLO GUID
(ESP ON MAXS) THRU THE PD.

COORD WITH DLH AND MQT.

.GRB...NONE.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 22, 12:00 PM CDT, 16 hours 21 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-222000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU JUL 22 1999

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE THUNDERSTORMS ARE ANTICIPATED ACROSS THE FORECAST AREA THIS
AFTERNOON OR TONIGHT. HOWEVER...THUNDERSTORMS ARE POSSIBLE.

ALTHOUGH SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WISCONSIN
LATER TONIGHT...THEY ARE NOT ANTICIPATED TO BECOME SEVERE. GUSTY WINDS
AND HEAVY RAINFALL ARE POSSIBLE.

A NEARLY STATIONARY FRONT OVER NORTHERN ILLINOIS...IS EXPECTED TO MOVE
NORTHWARD AS A WARM FRONT INTO SOUTHERN WISCONSIN TONIGHT. AT THE SAME
TIME...A COLD FRONT IS FORECAST TO MOVE EAST ACROSS MINNESOTA. THE
COMBINATION OF THESE FRONTS...PLUS THE ABUNDANCE OF MOISTURE ALREADY IN
PLACE...WILL PROVIDE A THREAT OF THUNDERSTORMS ACROSS THE FORECAST AREA
LATER TONIGHT.

SPOTTER ACTIVATION IS NOT EXPECTED.

THE SHORT TERM FORECAST WILL PROVIDE ADDITIONAL INFORMATION ONCE STORMS
DEVELOP...OR MOVE INTO THE FORECAST AREA.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 23, 2:55 AM CDT, 1 hour 26 minutes before
WIZ005-010-018-030-035-036-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
255 AM CDT FRI JUL 23 1999

...THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE AFTER 4:00 AM...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA DURING
THE PRE-DAWN HOURS. HOWEVER...THE THREAT OF SEVERE WEATHER BEFORE 4:00
AM IS MINIMAL.

A MUCH STRONGER LINE OF THUNDERSTORMS WAS APPROACHING THE AREA FROM THE
WEST. THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE IN MINNESOTA AND
NORTHWEST WISCONSIN. IF THESE STORMS MAINTAIN THEIR CURRENT AND SPEED...
THEY WILL BEGIN AFFECTING CENTRAL AND NORTH-CENTRAL WISCONSIN JUST AFTER
4:00 AM. AT THIS TIME...IT APPEARS THAT THE STRONGEST STORMS WILL PASS
NORTH OF WAUSAU. AS A RESULT...LOCATIONS NORTH OF WAUSAU ARE MOST LIKELY
TO EXPERIENCE DAMAGING WINDS.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 23, 2:55 AM CDT, 1 hour 26 minutes before
WIZ005-010-018-030-035-036-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
255 AM CDT FRI JUL 23 1999

...THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE AFTER 4:00 AM...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA DURING
THE PRE-DAWN HOURS. HOWEVER...THE THREAT OF SEVERE WEATHER BEFORE 4:00
AM IS MINIMAL.

A MUCH STRONGER LINE OF THUNDERSTORMS WAS APPROACHING THE AREA FROM THE
WEST. THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE IN MINNESOTA AND
NORTHWEST WISCONSIN. IF THESE STORMS MAINTAIN THEIR CURRENT AND SPEED...
THEY WILL BEGIN AFFECTING CENTRAL AND NORTH-CENTRAL WISCONSIN JUST AFTER
4:00 AM. AT THIS TIME...IT APPEARS THAT THE STRONGEST STORMS WILL PASS
NORTH OF WAUSAU. AS A RESULT...LOCATIONS NORTH OF WAUSAU ARE MOST LIKELY
TO EXPERIENCE DAMAGING WINDS.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:21 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon, Oneida74 min
Jul 23, 5:24 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest61 min
Jul 23, 7:57 AM CDTSevere Thunderstorm WarningGRBDoor63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.